Kansas, 2014

Hail and Damaging Winds in Kansas, August 7, 2014

August 7, 2014 · NWS GLD · 3 events in 2 counties and zones

An initial line of strong storms which moved from east-central Colorado into northwest Kansas early in the evening was followed by a second line of storms moving up from southeast Colorado. The first line of storms brought 45 to 55 mph wind gusts and quarter size hail, while the second line of storms impacted Greeley County with 60 to 85 mph wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An initial line of strong storms which moved from east-central Colorado into northwest Kansas early in the evening was followed by a second line of storms moving up from southeast Colorado. The first line of storms brought 45 to 55 mph wind gusts and quarter size hail, while the second line of storms impacted Greeley County with 60 to 85 mph wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 7, 5:50 PM CST, 33 minutes earlier.

Area forecast discussion, Aug 7, 5:50 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT THU AUG 7 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 1251 PM MDT THU AUG 7 2014

SHORTWAVE TROUGH EVIDENT ON WATER VAPOR IN UTAH/WESTERN COLORADO
WILL TRANSLATE OVER THE RIDGE AND INTO THE AREA TONIGHT. LOW LEVEL
UPSLOPE HAS BEEN ESTABLISHED IN THE WAKE OF OVERNIGHT
CONVECTION/BACK DOOR FRONT WITH UPPER 50 DEW POINTS WELL INTO
EASTERN COLORADO. MODEL SIGNALS ARE FAIRLY CONSISTENT THAT
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND THEN MERGE INTO A
CLUSTER OR LINE AND MOVE ACROSS THE CWA THIS EVENING AND
OVERNIGHT. DEEP LAYER SHEAR AND INSTABILITY WILL BE SUFFICIENT FOR
A FEW SEVERE STORMS...BUT MAIN THREAT WILL BE HEAVY RAIN AND GUSTY
WINDS AS LINE ORGANIZES. POTENTIAL FOR 1-2 INCHES EXISTS IN
CENTRAL AND WESTERN PORTIONS OF THE FORECAST AREA. RAIN WILL END
WEST TO EAST AFTER MIDNIGHT. SOME RAIN MAY LINGER INTO FRIDAY
MORNING BEFORE A LULL IN PRECIPITATION AROUND MID DAY. RIDGE AXIS
WILL BE OVER THE SOUTHERN PLAINS ON FRIDAY AFTERNOON AND WITH
ANOTHER DISTURBANCE COMING OVER THE TOP EXPECT ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS...BEST CHANCES IN THE AFTERNOON WILL BE
NORTH OF INTERSTATE 70.

TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL WITH CLOUDS AND
PRECIPITATION HOLDING THEM DOWN A BIT.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 1247 PM MDT THU AUG 7 2014

FRIDAY NIGHT-SUNDAY...WEST/NORTHWEST FLOW ALOFT THROUGH THE PERIOD.
MODELS HAVE VARYING SOLUTIONS ON MOISTURE AVAILABILITY AND TIMING
BUT IT LOOKS LIKE WEATHER DISTURBANCES WILL MOVE ACROSS THE AREA
FRIDAY NIGHT AND SATURDAY NIGHT. BASICALLY WILL KEEP SLIGHT
CHANCE/CHANCE POPS GOING FOR THE FORECAST.

LOW TEMPERATURES FRIDAY NIGHT AND SATURDAY NIGHT IN THE LOW TO MID
60S WITH HIGHS OVER THE WEEKEND IN THE 80S.

SUNDAY NIGHT-THURSDAY...FORECAST AREA REMAINS UNDER NORTHWEST FLOW
ALOFT THROUGH TUESDAY AS UPPER HIGH EXTENDS FROM TEXAS INTO THE FOUR
CORNERS AREA WITH LOW PRESSURE OVER THE WEST COAST AND NORTHEAST.
FOR TUESDAY NIGHT AND WEDNESDAY THE RIDGE AXIS SHIFTS EAST OVER THE
AREA BEFORE FLATTENING A BIT THURSDAY. WITH MODEST DISCREPANCIES
TIED TO MOISTURE AVAILABILITY AND TIMING OF WEATHER DISTURBANCES THAT
MAY OR MAY NOT IMPACT THE AREA MINIMAL CHANGES MADE TO POP/WX
FORECAST.

BASED ON GFS/ECMWF 850MB TEMPERATURES A SLOW WARMING TREND IS
EXPECTED. SHOULD SEE HIGHS IN THE 80S TO LOW 90S WITH LOWS IN THE
60S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 544 PM MDT THU AUG 7 2014

COMPLICATED SET OF TAFS DUE TO CLUSTER OF THUNDERSTORMS MOVING
THROUGH THE AREA AT THIS TIME AND THE MESOSCALE AFFECTS THEY WILL
CAUSE. THUNDERSTORMS WILL AFFECT KGLD FIRST THEN KMCK ABOUT A
COUPLE OF HOURS LATER. IT LOOKS LIKE AT THIS TIME THAT SOME
STRATUS AND FOG WILL OCCUR WITH THE BEST CHANCE OF MVFR CONDITIONS
EXPECTED AT KMCK.

ALSO INTERESTING SCENARIO FOR KMCK. MORE THAN ONE MODEL IS SHOWING
ANOTHER CLUSTER OF STORMS MOVING THROUGH KMCK BETWEEN 12Z AND 18Z.
SO SINCE THERE IS SOME SUPPORT CHOSE TO PUT IN A VCTS AT THAT TIME
AND REVISIT THIS ISSUE AGAIN FOR THE 06Z TAFS. AT KGLD THE NEXT
BATCH OF AFTERNOON AND EVENING THUNDERSTORMS WILL START AFFECT THE
AREA LATE IN THE DAY. SO CHOSE TO INTRODUCE VCTS AT THAT TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...99
AVIATION...BULLER
Hazardous weather outlook, Aug 7, 1:43 PM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
143 PM MDT THU AUG 7 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081815-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
143 PM MDT THU AUG 7 2014 /243 PM CDT THU AUG 7 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE TRI STATE AREA THIS AFTERNOON
AND TONIGHT. SOME LOCALLY HEAVY RAINFALL WILL BE POSSIBLE DUE TO
SLOW MOVING STORMS. A FEW STORMS MAY BE SEVERE  AND PRODUCE LARGE
HAIL...DAMAGING WINDS AND REDUCED VISIBILITY IN BLOWING DUST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING FROM FRIDAY
THROUGH NEXT WEDNESDAY. AT THIS TIME...THE THREAT FOR WIDESPREAD
SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 7, 4:57 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
457 PM MDT THU AUG 7 2014

COZ090-091-KSZ001-013-NEZ079-072330-
CHEYENNE-DUNDY-KIT CARSON COUNTY-SHERMAN-YUMA COUNTY-
457 PM MDT THU AUG 7 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
YUMA COUNTY IN NORTHEAST COLORADO...SHERMAN COUNTY IN NORTHWEST
KANSAS...CHEYENNE COUNTY IN NORTHWEST KANSAS AND DUNDY COUNTY IN
SOUTHWEST NEBRASKA...

AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF
ALVIN TO 15 MILES SOUTH OF ST. FRANCIS TO KANORADO TO 15 MILES NORTH
OF CHEYENNE WELLS...MOVING EAST AT 35 MPH.

WINDS TO 50 MPH...BRIEF TORRENTIAL DOWNPOURS AND BLOWING DUST ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4035 10204 4035 10133 4001 10132 4000 10141
      3914 10139 3913 10205 3905 10205 3906 10263
      3944 10234 3978 10224 4044 10230 4045 10205
TIME...MOT...LOC 2257Z 274DEG 32KT 4032 10173 3955 10172
          3928 10184 3902 10219

HUSTED
Local storm report, Aug 7, 5:05 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM MDT THU AUG 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND GST     WRAY                    40.08N 102.23W
08/07/2014  M52 MPH          YUMA               CO   AWOS

&&

MENTZER
Local storm report, Aug 7, 5:19 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM MDT THU AUG 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     DUST STORM       12 N GOODLAND           39.52N 101.71W
08/07/2014                   SHERMAN            KS   911 CALL CENTER

            THUNDERSTORM WIND GUSTS PRODUCING BLOWING DUST LIMITING
            VISIBILITIES TO 50 FEET ON HIGHWAY 27.

&&

MENTZER
Special weather statement, Aug 7, 5:27 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT THU AUG 7 2014

KSZ001-002-013-014-NEZ079-080-080000-
CHEYENNE-DUNDY-HITCHCOCK-RAWLINS-SHERMAN-THOMAS-
627 PM CDT THU AUG 7 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...SHERMAN
COUNTY IN NORTHWEST KANSAS...RAWLINS COUNTY IN NORTHWEST KANSAS...
CHEYENNE COUNTY IN NORTHWEST KANSAS...DUNDY COUNTY IN SOUTHWEST
NEBRASKA AND HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
ENDERS TO 11 MILES NORTH OF EDSON TO 8 MILES NORTHWEST OF WESKAN...
MOVING EAST AT 35 MPH.

  LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
  EDSON AND MAX BY 540 PM MDT...
  MCDONALD BY 645 PM CDT...
  BREWSTER AND BEARDSLEY BY 655 PM CDT...
  LEVANT AND BLAKEMAN BY 700 PM CDT...

WINDS TO 50 MPH...ISOLATED BLOWING DUST WITH VISIBILITIES AS LOW AS
ONE QUARTER OF A MILE AND BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3948 10110 3913 10139 3913 10205 3932 10205
      3949 10200 4035 10193 4035 10110
TIME...MOT...LOC 2327Z 270DEG 30KT 4035 10156 3948 10156
          3896 10199

HUSTED
Special weather statement, Aug 7, 5:55 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT THU AUG 7 2014

KSZ001-002-013-014-NEZ079-080-080030-
CHEYENNE-DUNDY-HITCHCOCK-RAWLINS-SHERMAN-THOMAS-
655 PM CDT THU AUG 7 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...SHERMAN
COUNTY IN NORTHWEST KANSAS...RAWLINS COUNTY IN NORTHWEST KANSAS...
CHEYENNE COUNTY IN NORTHWEST KANSAS...DUNDY COUNTY IN SOUTHWEST
NEBRASKA AND HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
PALISADE TO 14 MILES NORTH OF BREWSTER TO 8 MILES NORTH OF SHARON
SPRINGS...MOVING EAST AT 30 MPH.

  LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
  BEARDSLEY BY 700 PM CDT...
  BREWSTER BY 705 PM CDT...
  PALISADE BY 710 PM CDT...
  BLAKEMAN BY 715 PM CDT...
  TRENTON BY 720 PM CDT...
  LEVANT AND ATWOOD BY 725 PM CDT...
  LUDELL AND COLBY BY 730 PM CDT...

PENNY TO NICKEL SIZE HAIL...WINDS TO 50 MPH...ISOLATED BLOWING DUST
WITH VISIBILITIES AS LOW AS ONE QUARTER OF A MILE AND BRIEF HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4035 10082 3956 10092 3914 10112 3914 10199
      3960 10165 4035 10158
TIME...MOT...LOC 2355Z 269DEG 25KT 4032 10122 3956 10132
          3900 10168

HUSTED
Local storm report, Aug 7, 6:21 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
621 PM MDT THU AUG 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HEAVY RAIN       9 NNE GOODLAND          39.47N 101.64W
08/07/2014  M0.81 INCH       SHERMAN            KS   COCORAHS

            FELL IN 30 MINUTES.

&&

MENTZER

The radar

The Goodland radar (KGLD), 28 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Thomas

When
August 7, 6:23 PM CST to 6:25 PM CST
Where
Thomas County, 0.69 mi S of Brewster
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.360, -101.380

The spotter also reported 0.40 inches of rain in 15 minutes.

Thunderstorm Wind, Greeley

When
August 7, 6:26 PM MST
Where
Greeley County, Tribune
Measured
74 kt (85 mph) measured gust
Reported by
AWOS
Coordinates
38.470, -101.750

Thunderstorm Wind, Greeley

When
August 7, 6:32 PM MST
Where
Greeley County, 4.45 mi NNE of Horace
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.540, -101.750

A spotter 5 miles north of Tribune estimated peak wind gusts to 60 mph as the gust front passed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532340, 532342, 532344.